Rapidly reversible cardiomyopathy associated with chronic ipecac ingestion
Article first published online: 3 FEB 2009
Copyright © 1998 Wiley Periodicals, Inc.
Volume 21, Issue 10, pages 780–784, September 1998
How to Cite
Ho, P. C., Dweik, R. and Cohen, M. C. (1998), Rapidly reversible cardiomyopathy associated with chronic ipecac ingestion. Clin Cardiol, 21: 780–784. doi: 10.1002/clc.4960211018
- Issue published online: 3 FEB 2009
- Article first published online: 3 FEB 2009
- Manuscript Accepted: 28 MAY 1998
- Manuscript Received: 27 FEB 1998
Ipecac, an over-the-counter emetic agent, has been a drug of choice for abuse by patients with eating disorders. Its alkaloid emetine has been associated with serious cardiac toxicity; however, the dose effect has not been well established. We present a patient with anorexia and bulimia nervosa who ingested ipecac chronically and developed the characteristic manifestations of ipecac toxicity. Unexpectedly, her induced left ventricular dysfunction returned to normal after only 10 days of withholding the drug. This finding, in contrast with the findings of other reports, establishes that ipecac cardiomyopathy can be readily reversible. The cumulative experience thus far, nonetheless, provides no discernible pattern of the effect of ipecac on the myocardium. Thus, in the continuum of poisoning, the point at which the myocardium becomes irreversibly damaged is undetermined. With continued abuse, potentially lethal outcome, and limited experience with ipecac cardiotoxicity, further investigation and perhaps heightened restriction of the drug are warranted.